Lisa Zenzen Baker, 1961-2003

E-mail: answersforlisa@hotmail.com

Friday, November 11, 2005

Health department report lacks detail


For an investigation that took seven months, the report from IPRO that clears Samaritan Hospital of any wrongdoing in Lisa’s death is stunningly brief and short on detail.

It consists of just three paragraphs. The unidentified reviewer suggests that the beta-blocker drug Lopressor, used to treat high blood pressure, may have caused the huge drop in blood sugar, but offers nothing to support this theory. He or she also says that Lisa was "at high risk of spontaneous hypoglycemia (low blood sugar)" but finds that a single blood test after an insulin reaction an hour or so earlier was adequate. "She was being monitored closely," the reviewer insists, and finds no violation of the rules – even though the patient received catastrophic injuries and died as a direct result of severe hypoglycemia.

Here is the text of the IPRO reviewer’s report, which is titled ‘Summary of Professional Analysis of Care':

“A careful review of the medical record including progress notes of physicians and nurses as well as plans of care and quantified indicators of progress (nursing assessment flow sheets) plus lab tests and husband’s complaint and finally admission, consultation and discharge documents was done.

“The patient’s nutrition was judged “adequate” and by the husband’s own description by the evening of November 10th her nausea had subsided prior to cessation of IV fluids. She had brittle diabetes since age 10, gastroparesis and severe neuropathy. She was at high risk of spontaneous hypoglycemia. The patient was being closely monitored. Glucoses were checked 4 X a day including at 10 p.m. shortly before her hypoglycemic episode. She was in a monitored progressive care unit. She was being monitored closely.

“There may be an issue over the use of Lopressor in this setting. Beta blockers may cause more severe prolonged episodes of hypoglycemia in insulin treated diabetics. They are particularly suspect in brittle type 1 diabetics with gastroparesis. The beta block might be needed for ischemic heart disease or arrhythmia but I see no indication of these. There are other options for treatment of hypotension besides beta blockers. If the patient had prior episodes of heart disease or arrhythmia there may have been sufficient indication for the use of Lopressor despite the risks. Other than this observation, the care rendered appeared to be appropriate.”


Now let’s examine several points in detail.

1) "The patient’s nutrition was judged 'adequate.' "

By who? The reviewer doesn’t say. In fact, the medical record shows that Lisa’s protein stores were extremely low – not surprising since her only nutrition for the preceding five days had been through an IV tube.

2) "The patient was being closely monitored."

Not true, even for an otherwise healthy diabetic, certainly not for one who the reviewer claims was "at high risk of spontaneous hypoglycemia."

Lisa’s blood sugar dropped to 55 at about 9 p.m. that evening, a fact the reviewer doesn’t mention. That’s 5 points below what the hospital considers hypoglycemic. According to the chart, at this point Lisa was given a shot of dextrose (glucose) and a drink of orange juice – but no complex carbohydrates, (bread, crackers, etc) as the hospital’s printed ‘hypoglycemia protocol’ requires. After that, only one more blood test was done, at 10 p.m., before Lisa was found four hours later, not breathing and with a blood sugar of 2.

3) "Beta blockers may cause more severe prolonged episodes of hypoglycemia in insulin treated diabetics."

Who says so? The reviewer doesn’t cite any source for this statement. But a check of a Web site run by Novartis, the company that makes Lopressor, found this single statement in 13 pages of prescribing information for the drug:

"Lopressor should be used with caution in diabetic patients if a beta-blocking agent is required. Beta blockers may mask tachycardia (rapid heart rate) occurring with hypoglycemia, but other manifestations such as dizziness and sweating may not be significantly affected."


It says nothing to suggest that Lopressor could cause a 114-point drop in glucose. If that were possible, no diabetic could ever take it because 114 points is more than the normal fasting blood glucose level of 80 to 110.

But the Health Department is quite happy to go along with a review based on these unsupported claims. Case closed.

The real issue here then is New York’s rules and regulations for medical institutions. Apparently they are so weak that a case like this, with all its unanswered questions and the tragic outcome, is not a violation of the any of the rules. Clearly then, no one safe as a patient in any medical facility in New York as long as the state’s standards of care are so dangerously low.

But a state government that so often is swayed by special interests may not have the last word on this case. Ultimately it may be a group of ordinary citizens who will decide if “appropriate” accurately describes the care given to Lisa that night.